Arrest Made, West Point Cadets Still in Hospital After Overdose
Spring break took a dangerous turn for several West Point cadets last week. While an arrest has been made, several students are still hospitalized with some on ventilators after a suspected overdose on drugs that police say contained fentanyl.
"People are Passing Out"
A 911 call was made last week in Wilton Manors, Florida in Broward County from the Airbnb where the West Point cadets had been staying for spring break:
“We took some coke and we are not getting good responses right now... People are passing out. Three people passed out.
When first responders arrived, they determined six people, including four West Point cadets, were in need of serious medical attention. Two of the students reportedly did not ingest the drugs first-hand but were affected after attempting to provide CPR.
After an undercover operation that included officers texting the phone believed to belong to the person who sold the drugs to the cadets, Axel Cassius was arrested by Broward County police and charged with trafficking cocaine.
Of the cadets who were hospitalized after their suspected drug use, two are reportedly still on ventilators. While the 911 caller said that cocaine and heavy drinking were the cause of the emergency, officials believe the drugs also contained fentanyl, an extremely potent substance. From the CDC:
Fentanyl is a synthetic opioid that is 50 times stronger than heroin [and] 100 times stronger than morphine. It is often added to other drugs because of its extreme potency, which makes drugs cheaper, more powerful, more addictive, and more dangerous.
Save a Life
There are several signs to look for if you believe somebody is experiencing a fentanyl-related overdose:
Small, constricted “pinpoint pupils”, falling asleep or losing consciousness, slow, weak, or no breathing, choking or gurgling sounds, limp body, cold and/or clammy skin, discolored skin (especially in lips and nails)
The West Point cadets have not been identified at this time.